Reuters Health Information (2006-10-24): Hepatitis C outbreak linked to blood-contaminated nuclear medicine solution
Hepatitis C outbreak linked to blood-contaminated nuclear medicine solution
Last Updated: 2006-10-24 16:00:25 -0400 (Reuters Health)
NEW YORK (Reuters Health) - On outbreak of hepatitis C (HCV) infection that occurred in Maryland was caused by blood contamination of a radiopharmaceutical agent used for myocardial perfusion studies. Public health officials traced the original contamination to breaches in aseptic technique at a nuclear pharmacy.
Results of their investigation, published in the Journal of the American Medical Association for October 25, "underscore a need for heightened awareness and renewed vigilance" across the entire spectrum of parenteral medication preparation and administration, the investigators write.
The first evidence of the outbreak occurred when two patients with no recognized risk factors for HCV were diagnosed with acute infection, lead author Dr. Priti R. Patel, from the Centers for Disease Control and Prevention in Atlanta, and colleagues report. All told, 16 patients developed acute HCV genotype 1a infection after undergoing myocardial perfusion studies on the same day at three unaffiliated outpatient clinics.
The 16 patients were the only ones injected with technetium 99m-labeled sestamibi drawn from a single vial prepared at one pharmacy and delivered to the three clinics. No patients treated with the same product prepared at the same pharmacy and drawn from different vials fell ill.
Blood from a patient with HCV infection had been processed for a radiolabeled white blood cell study at the pharmacy 12 hours before Tc 99m sestamibi was prepared for distribution. The HCV quasispecies sequences isolated from this patient and all the infected nuclear-study patients were nearly identical.
According to pharmacy records, the WBC sample and Tc 99m sestamibi solution had all undergone partial preparation under the same laminar air-flow hood, using saline drawn from the same large multidose vial.
Public health officials inspecting the laboratory where the agents had been compounded observed several lapses of aseptic technique.
Unwrapped syringes with needles attached were laid out in the open in radiopharmaceutical preparation areas, needles were being recapped, and syringes used to add saline from a common vial were used for several preparations.
Employees reported that sharps injuries were not always reported to the pharmacy's management.
Dr. Patel's team notes that many pharmacists do not receive training in aseptic manipulation skills, and that surveys of hospital compounding pharmacies indicated many do not adhere to quality assurance guidelines published by the American Society of Health System Pharmacists.
They conclude: "All compounding pharmacies should comply with the US Pharmacopeia standards and establish policies to ensure sterile equipment and environments, standardized compounding procedures, and training of employees on aseptic technique."
They also remind clinicians that health care-related infections with blood-borne pathogens should be reported immediately to health departments, in order to "facilitate prompt identification and control of potential outbreaks."